Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Northern Indiana

August 9, 2004Kosciusko County, Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2004, 9:10 PM EST for Kosciusko County, Marshall County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 9:10 PM EST (02:10 UTC)
Expired
Aug 9, 2004, 10:15 PM EST
In force
65 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Kosciusko County, IN, Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 28 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100210
SVRIWX
INC085-099-100315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 PM EST MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA
  MARSHALL COUNTY IN INDIANA

* UNTIL 1015 PM EST

* AT 909 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BOURBON...MOVING EAST AT 50
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BOURBON
  ETNA GREEN
  MENTONE
  MILFORD
  BURKET
  LEESBURG
  WARSAW
  NORTH WEBSTER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4148 8608 4144 8606 4145 8567 4119 8567
      4118 8569 4105 8569 4105 8602 4109 8602
      4110 8607 4118 8609 4117 8647 4148 8647

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:48 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 6:48 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 PM EST MON AUG 9 2004

.AVIATION...
FEW CHANGES TO GOING FORECASTS. PRIMARY CONSIDERATION WAS TO GO WITH
STRONGER TEMPO GROUP AT OUTSET FOR TSRA AT KSBN. CONVECTION
BEGINNING TO INITIATE AHEAD OF SURFACE FRONT IN REGION OF HIGHER LOW
LEVEL THETA E AIR WITH MUCAPES NEAR 2500 J/KG. WHILE TRENDS WILL
HAVE TO BE MONITORED GIVEN THE LACK OF EXTREME INSTABILIY/JET
DYNAMICS CONVECTION MAY BE MORE DIURNAL IN NATURE AND NOT ENOUGH
COVERAGE/ORGANIZATION AS YET TO INCLUDE STRONGER THAN VCTS AT KFWA.
&&

.SHORT TERM...
TODAY AND TONIGHT...MONITORING SATELLITE AND RADAR TRENDS FOR TSRA
DEVELOPMENT ALONG PRE-FRONTAL TROUGH AND SURFACE COLD FRONT THIS
AFTERNOON. SURFACE BASED INSTABILITY SLOWLY INCREASING BUT NOT
OVERLY IMPRESSIVE WITH DEWPOINTS IN THE LOWER 60S AND TEMPS JUST
REACHING THE LOWER 80S. INITIAL TROUGH AND MIXING HAVE RESULTED IN
SOUTHWEST SURFACE WINDS AND THIS APPEARS TO HAVE REDUCED SURFACE
CONVERGENCE ALONG SOUTHERN END OF COLD FRONT. OUR AREA ALSO IS ON
THE RIGHT FRONT ENTRANCE REGION OF UPPER JET. THESE TWO FACTORS
COUPLED WITH A POSSIBLE WEAK CAPPING INVERSION SEEM TO BE THE
LIMITING FACTORS ON CONVECTION THIS AFTERNOON. TOWERING CUMULUS ON
SATELLITE ALONG FRONT FROM WISCONSIN TO NORTHERN ILLINOIS IS
STEADILY MARCHING EAST. WILL BE WATCHING TO SEE IF THIS EVENTUALLY
DEVELOPS INTO LINE OF TSRA. WILL BE CONTINUING CHANCES FOR TSRA AND
SVR WORDING THIS EVENING AS MID LEVEL 50KT SPEED MAX ACCOMPANIES
SURFACE FRONT BRINGING SEVERE WIND THREAT WITH ANY THUNDERSTORMS.
NEXT FORECAST CHALLENGE WILL BE CLOUD COVER BEHIND FRONT. COLD AIR
ADVECTION BEGINS OVERNIGHT AND CONTINUES TUESDAY. WILL LIKELY SEE
ONLY SCATTERED CLOUDS BEHIND FRONT TONIGHT BUT THEN SHOULD SEE RAPID
CUMULUS DEVELOPMENT TUESDAY MORNING WITH COLD AIR ADVECTION AND
SURFACE HEATING. BEST CHANCE FOR INSTABILITY SHOWERS APPEARS TO BE
JUST NORTH OF OUR AREA TUESDAY AFTERNOON. CANNOT RULE OUT SHOWERS
CLIPPING NORTHERN COUNTIES BUT CURRENT THOUGHTS ARE TO HOLD ONTO DRY
FORECAST FOR NOW. GOING TEMPERATURES LOOK GOOD BUT DID DROP A FEW
DEGREES GIVEN BKN-OVC CLOUD COVER EXPECTED IN AFTERNOON.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...UNSEASONABLY COOL PATTERN SETTING UP
INTO THE WEEKEND. STRONG VORT MAX UPSTREAM SHOULD TRACK ACROSS LOWER
MICHIGAN LATE TUESDAY NIGHT OR EARLY WEDNESDAY.  COULD BE SOME
SHOWERS LATE TUESDAY NIGHT INTO FAR SW LOWER MI AND FAR N INDIANA.
HOWEVER...WILL KEEP SHOWERS OUT UNTIL WEDNESDAY MORNING GIVEN
PREFERENCE OF THE SLOWER GFS/NGM OVER THE ETA IN THE LOW ZONAL
PATTERN WITH UPSTREAM BLOCK. THIS TIMING WOULD BRING THE SYSTEM INTO
THE AREA WEDNESDAY MORNING. WEDNESDAY THROUGH FRIDAY SHOULD HAVE THE
SAME BASIC PATTERN... ANY BREAKS IN THE CLOUDS THAT DEVELOP
OVERNIGHT SHOULD QUICKLY FILL IN AFTER SUNRISE AS PLENTY OF MOISTURE
WILL REMAIN TRAPPED BELOW THE INVERSION. HAVE LOWERED TEMPERATURES
1-5 DEGREES DURING THE SECOND HALF OF THE WEEK GIVEN NCEP MODELS
STILL HOLDING ONTO VERY COLD LOW LEVEL TEMPS WITH UPSTREAM BLOCK.
850 MB TEMPS COLDEST FROM WEDNESDAY AFTERNOON INTO FRIDAY
MORNING...SO HAVE LOWER TEMPS...ESPECIALLY HIGH TEMPS. HAVE GONE 1-2
DEGREES ABOVE RECORD LOWEST HIGHS FOR SBN/FWA...WHICH APPEARS
REASONABLE WITH THIS PATTERN. WILL KEEP SATURDAY THROUGH MONDAY DRY
WITH A GRADUAL WARMING TREND AS UPPER TROF FINALLY MOVES EAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Aug 9, 3:25 AM EST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 AM EST MON AUG 9 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100824-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
325 AM EST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT WHICH WILL MOVE ACROSS NORTHERN ILLINOIS TODAY... AND
ACROSS SOUTHERN MICHIGAN... NORTHERN INDIANA... AND WESTERN OHIO
TONIGHT. THE STORMS WILL MOVE EAST AROUND 30 MPH AND SOME MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Aug 9, 7:39 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EST MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 N SOUTH BEND          41.72N 86.27W
08/09/2004  1.00 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            JUST NORTH OF THE TOLL ROAD

0734 PM     TSTM WND GST     3 N SOUTH BEND          41.72N 86.27W
08/09/2004  65 MPH           ST. JOSEPH         IN   AMATEUR RADIO

            60 TO 70 MPH WIND GUSTS JUST NORTH OF TOLL ROAD

&&

HITCHCOCK
Local storm report, Aug 9, 7:44 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
744 PM EST MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 S SOUTH BEND          41.66N 86.27W
08/09/2004  1.00 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

&&

HITCHCOCK
Local storm report, Aug 9, 7:48 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 PM EST MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             3 NE SOUTH BEND         41.71N 86.22W
08/09/2004  0.75 INCH        ST. JOSEPH         IN   AMATEUR RADIO

            NORTHEAST SIDE OF SOUTH BEND

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:27 PM ESTSevere Thunderstorm WarningIWXSaint Joseph48 min
Aug 9, 7:43 PM ESTSevere Thunderstorm WarningIWXElkhart77 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.